Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 28, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 19, 1998, 4:28 PM EDT for Montmorency County, Michigan. It was in force for 67 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 1998, 4:28 PM EDT (20:28 UTC)
- Expired
- May 19, 1998, 5:35 PM EDT
- In force
- 67 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Montmorency County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:39 PM EDT | Hail 1 | Atlanta, MI | |
| May 19, 4:41 PM EDT | Hail 1 | Atlanta, MI | |
| May 19, 4:45 PM EDT | Hail 1.5 | Atlanta, MI | |
| May 19, 5:05 PM EDT | Tornado F0 | Atlanta, MI | The brief tornado touchdown occurred in association with a supercell which developed when easterly winds associated with an outflow boundary from earlier storms interacted with westerly synoptic scale winds. The tornado briefly touched down then quickly lifted |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2084 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 192028 RRA SVRAPN MIC119-192135- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 428 PM EDT TUE MAY 19 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTMORENCY COUNTY IN NORTHEASTERN LOWER MICHIGAN * UNTIL 535 PM EDT * AT 428 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF ATLANTA MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... ATLANTA AT 432 PM EDT THE M-32 & M-33 INTERSECTION AT 443 PM EDT LOCKWOOD LAKE AT 456 PM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD MOVE INTO A STURDY BUILDING AWAY FROM WINDOWS. TES/SWR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:20 AM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, May 19, 11:20 AM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1120 AM EDT TUE MAY 19 1998 14Z SFC CHART SHOWING COLD FRONT NOW OVER CENTRAL LAKE MICHIGAN... WITH KAPX AND KMQT 88DS SHOWING CONVECTION DEVELOPING ALONG THE FRONT. CONVECTION HAS ALREADY DEVELOPED OVER CENTRAL UPPER AND HAS PUSHED SOUTHEAST INTO NRN LAKE MICHIGAN. PCPN DEVELOPED OVER UPPER MICHIGAN IN LOCATION OF BEST UPPER LVL/LW LVL CONVERGENCE COUPLING ASSOCIATED WITH A 500 MB SHORT WAVE AND SFC COLD FRONT. BEST UPPER LVL SUPPORT EXPECTED TO CONT A SLOW EAST MOVEMENT TODAY. PROJECTED COLD FRONT MOVEMENT ACROSS THE STATE THIS AFTERNOON PUSHES IT THRU TVC AND PLN AROUND 100 PM... APX BY 300 PM AND ONTO THE LAKE HURON SHORELINE BY 500 OR 600 PM. WITH MODIFIED SOUNDING CAPES OF 2100 J/KG, LIS AROUND NEG 7 AND TTS IN THE MID 50S... APPROACHING COLD FRONT WILL ACT AS TRIGGER TO KICK OFF SCTD THUNDERSTORMS THIS AFTERNOON ACROSS THE REGION. WILL KEEP THUNDERSTORMS IN EASTERN LWR AND ERN UPPER ZONES THIS AFTN. WITH KEEP MENTION OF THUNDERSTORMS IN THE FORECAST FOR NW LOWER THROUGH MID AFTN. SWR
In the hours before
Special weather statement, May 19, 11:45 AM EDT, 4 hours 43 minutes before
MIZ008-015>036-041-042-192330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1145 AM EDT TUE MAY 19 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTHERN LOWER MICHIGAN AND EASTERN UPPER MICHIGAN DURING THE AFTERNOON. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE IN NORTHERN LOWER MICHIGAN THIS AFTERNOON INTO THE EARLY EVENING HOURS... GENERALLY FOR AN AREA EAST OF I 75 AND SOUTH OF M 68. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER NORTHERN LAKE MICHIGAN AND PORTIONS OF EASTERN UPPER MICHIGAN. THESE THUNDERSTORMS WILL MOVE EAST TO SOUTHEAST AT 30 MPH AND WILL REACH NORTHWEST LOWER MICHIGAN BY 1230 PM. THESE THUNDERSTORMS ARE THEN EXPECTED TO MOVE EAST OF I 75 BETWEEN 200 PM AND 400 PM AND EXIT THE REGION AROUND SUNSET. A FEW OF THESE STORMS MAY PRODUCE WIND GUSTS AROUND 55 MPH AND THREE QUARTER INCH HAIL. IN ADDITION... TORRENTIAL DOWNPOURS MAY RESULT IN MINOR FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. SWR
Special weather statement, May 19, 11:45 AM EDT, 4 hours 43 minutes before
MIZ008-015>036-041-042-192330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1145 AM EDT TUE MAY 19 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTHERN LOWER MICHIGAN AND EASTERN UPPER MICHIGAN DURING THE AFTERNOON. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE IN NORTHERN LOWER MICHIGAN THIS AFTERNOON INTO THE EARLY EVENING HOURS... GENERALLY FOR AN AREA EAST OF I 75 AND SOUTH OF M 68. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER NORTHERN LAKE MICHIGAN AND PORTIONS OF EASTERN UPPER MICHIGAN. THESE THUNDERSTORMS WILL MOVE EAST TO SOUTHEAST AT 30 MPH AND WILL REACH NORTHWEST LOWER MICHIGAN BY 1230 PM. THESE THUNDERSTORMS ARE THEN EXPECTED TO MOVE EAST OF I 75 BETWEEN 200 PM AND 400 PM AND EXIT THE REGION AROUND SUNSET. A FEW OF THESE STORMS MAY PRODUCE WIND GUSTS AROUND 55 MPH AND THREE QUARTER INCH HAIL. IN ADDITION... TORRENTIAL DOWNPOURS MAY RESULT IN MINOR FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. SWR
Local storm report, May 19, 1:17 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
117 PM EDT TUE MAY 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1257 PM GAYLORD MI .75 INCH HAIL
05/19/98 OTSEGO 2NW GAYLORD
0100 PM GAYLORD MI .75 INCH HAIL
05/19/98 OTSEGO
0105 PM GAYLORD MI 1 INCH HAIL
05/19/98 OTSEGOLocal storm report, May 19, 2:16 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
216 PM EDT TUE MAY 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0309 PM TAWAS CITY MI .75 INCH HAIL
05/19/98 IOSCO REPORTED BY TRAINED STORM SPOTTERS
HIRSCHLocal storm report, May 19, 3:15 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
216 PM EDT TUE MAY 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0309 PM D TAWAS CITY MI .75 INCH HAIL
05/19/98 IOSCO REPORTED BY TRAINED STORM SPOTTERS
HIRSCHLocal storm report, May 19, 4:06 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
406 PM EDT TUE MAY 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1257 PM GAYLORD MI .75 INCH HAIL
05/19/98 OTSEGO REPORTED BY AMATEUR RADIO
SPOTTERS
0102 PM 10 E WATERS MI .75 INCH HAIL
05/19/98 OTSEGO REPORTED BY SPOTTER
0227 PM GLENNIE MI .75 INCH HAIL
05/19/98 ALCONA REPORTED BY WEATHER
SPOTTER
0243 PM 10 S ALPENA MI .75 INCH HAIL
05/19/98 ALPENA REPORTED BY STORM SPOTTER
0309 PM TAWAS CITY MI .75 INCH HAIL
05/19/98 IOSCO REPORTED BY STORM SPOTTER
0315 PM HARRISVILLE MI 92 MPH TSTM GUST
05/19/98 ALCONA COAST GUARD STATION
REPORTED 80 KNOT WIND GUST
0325 PM EAST TAWAS MI 1.75 INCH HAIL
05/19/98 IOSCO REPORTED BY SEVERAL
TRAINED STORM SPOTTERSThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:01 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 49 min |
| May 19, 1:26 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 34 min |
| May 19, 1:56 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 34 min |
| May 19, 2:01 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 49 min |
| May 19, 2:08 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 47 min |
| May 19, 2:15 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 65 min |
| May 19, 2:33 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 47 min |
| May 19, 3:25 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 30 min |
| May 19, 4:07 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 33 min |
| May 19, 4:13 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 32 min |
| May 19, 4:18 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 32 min |
| May 19, 4:45 PM EDT | Tornado Warning | APX | Iosco, Ogemaw | 65 min |
| May 19, 4:48 PM EDT | Tornado Warning | APX | Montmorency | 62 min |
| May 19, 5:05 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 35 min |
| May 19, 5:12 PM EDT | Tornado Warning | APX | Alcona, Alpena | 63 min |
| May 19, 5:14 PM EDT | Tornado Warning | APX | Arenac | 36 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.